Lightning, San Bernardino
- When
- August 28, 10:00 AM PST to 1:00 PM PST
- Where
- San Bernardino County, Big Bear City
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A brush fire consumed 7 acres in the area adjacent to the Oak Ridge Estates. No homes or structures were lost and no one was injured.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A brush fire consumed 7 acres in the area adjacent to the Oak Ridge Estates. No homes or structures were lost and no one was injured. Lightning caused phone and power outages in the Big Bear Lake area earlier this day, and may have been the cause of this fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 28, 2:30 AM PST, 7 hours 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 330 AM PDT THU AUG 28 2003 .SYNOPSIS...MONSOONAL MOISTURE WILL DECREASE THROUGH FRIDAY WITH DECREASING THUNDERSTORM CHANCES IN THE MOUNTAINS AND DESERTS. GENERALLY FAIR AND DRY FOR THE LABOR DAY WEEKEND UNDER WEAK HIGH PRESSURE. .DISCUSSION...GFS SYNOPTIC FORECAST LOOKS AS GOOD AS ANY FOR THE NEXT 7 DAYS AND MESHES WELL WITH THE UKMET. SHORTWAVE MOVING INLAND ACROSS CNTRL CA TODAY WL BRING DRIER W/NW FLOW FOR FRI/SAT WITH A STRONGER SHORTWAVE ARRIVING FOR SUN/MON TO REINFORCE DRY W/SW FLOW. GFS/UKMET KEEP REMNANTS OF IGNACIO AT ARMS LENGTH WITH THE REMNANTS REMAINING NR CNTRL BAJA THRU THE WEEKEND...THEN POSSIBLY DRIFTING WESTWARD A LTL EARLY NEXT WEEK. THERE IS STILL SOME POSSIBILITY THAT THE REMNANTS OF IGNACIO MAY EVENTUALLY BE DRAWN NORTHWARD INTO THE MID LATITUDES...THOUGH NOT NECESSARILY ACROSS SW CA. LATEST GFS RUN DOES THIS LATE TUESDAY AND WEDNESDAY TAKING IT NORTHWARD OFF THE CNTRL CA COAST. NR TERM DRYING TREND IN THE CURRENT FORECAST LOOKS REASONABLE. WATER VAPOR IMAGERY SHOWS DRYING AT UPPER LVLS AS THE SHORTWAVE MOVES INLAND TO THE NORTH. GOES SOUNDER IMAGERY SHOWS PWS ARE SLOWER TO DECR...BUT PWS EXCEEDING 1.5 INCHES ARE NOW CONFINED TO THE DESERTS AS OPPOSED TO EXTENDING WESTWARD AS FAR AS THE CSTL WATERS 24 HOURS AGO. CHANCE WORDING IN THE MTNS/DESERTS FOR THIS AFTERNOON LOOKS GOOD FOR NOW...BUT COULD BE A LTL MORE OR LESS ACTIVE THAN SHOWN IN THE CURRENT FORECAST DEPENDING UPON HOW FAST DRYING OF MONSOONAL MSTR OCCURS AT THE LWR/MID LVLS TODAY. REGARDLESS...THUNDERSTORM COVERAGE AND RAINFALL SHOULD BE LESS THAN THE PAST TWO DAYS. DAY SHIFT MAY NEED TO MASSAGE THE FIRST PERIOD A LTL DEPENDING UPON WHAT THE 12Z SOUNDINGS SHOW. SAN...NONE.
CAZ042-043-048-050-055>058-060>062-291300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON THROUGH EARLY EVENING WITH BRIEF HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.
The national radar mosaic for the moment the first event began.
1 lightning, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369518, 5369517.